News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Can long-term Singulair use result in untreatable depression


 sryan91 - Tue Jul 20, 2010 11:09 pm

I took the 5mg Singulair pill daily (before bed) from ages 9 through 13 to treat my asthma. I started experiencing some bizarre symptoms since early on in my treatment that I just learned to tolerate because nobody ever correlated my mental side effects with the asthma medication. I would frequently experience insomnia, confusion, obsessive-compulsive thoughts, and depression. I've had a mild hand/arm tremor that only occurred after I started the medication and still remains six years after withdrawing from Singulair. It's hard for me to tell if the Singulair directly caused the depression or not, but I have a strong feeling that it at least made it significantly worse. I have been more emotionally stable since I stopped taking the medication though I still don't feel "right".

I'm mainly concerned that the Singulair has caused irreversible damage to the reward system in my brain. I've been researching the side effects of the drug and I understand that not much is known about how it works, but should I be worried about this? I really will appreciate any information/suggestions. Thank you.
 Debbie Miller, RN - Thu Jul 29, 2010 7:00 pm

User avatar Hello,
While the medication could affect your mood and brain function, I would not expect any long-term effects. It is very likely that your other symptoms coincided with the medication and it is not unusual to have these symptoms and conditions show up in adolescence. The asthma medication may have exacerbated the symptoms you were having but I doubt it was the cause of those conditions.

Best wishes.
 Faye Lang, RN, MSW - Fri Aug 20, 2010 11:26 pm

Hi syran91,

As an addendum to Debbie's information, the FDA issued an updated warning in March, 2008, regarding Singulair and Depression. It's not known if there is a causal factor, but there is an increased risk of depression and suicidality with use of Singulair. Treatment with antidepressants and psychotherapy is usually successful. There is no known permanent damage, as Debbie pointed out.

Good luck to you!

| Check a doctor's response to similar questions
advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     
 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

Copyright © 2001-2017
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here